Skin Reactions Common in Children on MEKI/BRAFI, Preventive Care Urged

By Marilynn Larkin

July 30, 2020

NEW YORK (Reuters Health) - Skin reactions are common in youngsters on MEKI/BRAFI therapy, often resulting in alterations or interruptions in cancer therapy, according to a multicenter retrospective study.

"Every child in our study developed at least one skin reaction while on a MEK inhibitor and/or BRAF inhibitor, and most children developed multiple skin changes," Dr. Christina Boull of the University of Minnesota in Minneapolis told Reuters Health by email. "One third...had to have alterations in their medication dosing because of discomfort from the skin reactions."

"Interestingly, the types of rashes that caused most treatment changes were uncomfortable, such as dermatitis, and very visible, such as acne-like eruptions," she said. "These are not life-threatening skin changes, but can impair quality of life."

"BRAF inhibitors are associated with increased skin cancer rates in adults, but no child in our study developed a skin cancer," she noted. "On the other hand, children were more likely to develop inflammatory rashes than adults, such as acne-like rash, nail inflammation, and dermatitis."

"Our group's clinical experience (shows) that many reactions can be prevented with simple measures that could be initiated by the oncology team or by dermatology," she said. "We anticipate that these measures may help prevent treatment alterations from skin reactions."

As reported in the Journal of the American Academy of Dermatology, 99 patients (mean age about 9.4 years; about half females) were included in the study. Most were on single-agent therapy with BRAFI (44.4%) or MEKI (43.4%), while 12.1% received combination therapy. BRAFI recipients were treated with dabrafenib (54.4%) or vemurafenib (45.5%), whereas most on MEKI received trametinib (90.7%).

Most children had multiple skin reactions, with a mean of 3.5 reactions on BRAFI; 3.7 on MEKI; and 3.4 on combination BRAFI/MEKI.

Reactions varied by drug class. Most common in BRAFI recipients were keratosis pilaris (KP) -like reactions (54.5%), photosensitivity (36.4%) and xerosis (36.4%). For MEKI, the most prevalent were acneiform eruptions (67.4%), xerosis (58.1%) and paronychia (51.2%).

Patients on combination therapy developed reactions reflective of the individual medication - i.e., xerosis (66.7%), dermatitis (33.3%) and photosensitivity (33.3%); however, they had lower rates of acneiform eruptions (25%) than those who took single-agent MEKI (67.4%).

Hair changes - i.e., alopecia, curling, and lightening - were common in children on BRAFI (29.5%) and MEKI (23.3%). Twenty-nine "other" reactions were reported.

Children were divided into two cohorts based on age (<9 and ≥9 years) in order to approximate pre- and post-pubertal status. Children nine and older were more likely to have acneiform eruptions on both BRAFI and MEKI than those under age nine.

Three patients discontinued treatment due to a cutaneous reaction, and treatment was altered in 27% of patients on BRAFI, 39.5% on MEKI, and 33% on combination therapy.

The skin reactions most likely to alter treatment were dermatitis, panniculitis and KP-like reactions for BRAFI; and dermatitis, acneiform eruptions and paronychia for MEKI.

Of all patients with treatment alterations, 69.7% had treatment held for a period of time and 21.2% had a dose reduction.

Dr. Boull noted, "While we were only investigating children in the U.S. and Canada, we anticipate that skin reactions are a class effect of the medications as opposed to being specific to any demographic/ethic group."

Her team suggests that patients be counseled on gentle skin care practices, including use of a mild cleanser, avoidance of skin irritants, use of a hypoallergenic emollient, and effective photoprotective strategies. In addition, patients on MEKI should 393 receive education on nail trimming techniques to minimize paronychia risk.

Dr. Nanette Silverberg, Chief, Pediatric Dermatology at Mount Sinai Health System in New York City commented in an email to Reuters Health, "Many of these findings are consistent with prior publications, but... an important new finding is the differences in appearance of cutaneous side effects in different age groups. As these agents become more commonplace in pediatric oncology, it is possible we will see more of these rashes. It is also possible that uncommon cutaneous side effects not herein described may be reported over time in children."

"For children with more severe skin disease, it would be ideal to start therapeutic interventions that would mitigate the side effects to help prevent the need for discontinuation," she said. "However, at this time there are no specific guidelines for such therapeutic interventions."

"Therapy is often based on factors such as the physician's experience, the clinical pattern of the side effect, case reports of patient response to interventions and common skin care intervention," she noted. "Referral to a pediatric dermatologist with experience in caring for patients with cutaneous side effects of cancer therapeutics may be advisable in specific cases; however, this is often at the discretion of the supervising oncologist."

SOURCE: https://bit.ly/3hL8M0X Journal of the American Academy of Dermatology, online July 16, 2020.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....